[Skip to Content]
[Skip to Content Landing]
Article
October 1979

Upper Airway Obstruction as a Complication of Oral Anticoagulation TherapyReport of Three Cases

Author Affiliations

From the Medical Service, Veterans Administration Medical Center, and the Department of Medicine, Vanderbilt University School of Medicine, Nashville, Tenn.

Arch Intern Med. 1979;139(10):1151-1153. doi:10.1001/archinte.1979.03630470061019
Abstract

While taking orally administered anticoagulants, three patients had hemorrhages into their retropharyngeal and submandibular spaces, suffering eventual acute airway obstruction. One of the patients died. Despite the life-threatening nature of this complication of anticoagulant therapy, the diagnosis was obscure and initially veiled in complaints of sore throat or hoarseness, suggesting infection. Thorough investigation of such complaints is necessary in patients receiving anticoagulation therapy. If a hematoma is discovered, the patient should be admitted to the hospital for close observation and prompt reversal of anticoagulation with plasma. Intubation or tracheostomy also may be required.

(Arch Intern Med 139:1151-1153, 1979)

×